Travel Medicine / Vaccination / Immunization Expert Forum
White spots on tonsils from antibiotics?
About This Forum:

Questions in the Travel Medicine forum are answered by Dr. Philip D Parks, affiliated with Harvard School of Public Health. Topics covered include disease prevention, finding a doctor abroad, food and water safety, illness and injury abroad, mosquito and tick protection, resources for travelers, traveling with children or pets, traveling with special needs, vaccinations and immunizations.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

White spots on tonsils from antibiotics?

Hello recently my wife found out she had latent tuberculosis and has been taking antibiotics. A few days after taking the pills she noticed white spots on her tonsils and it was painful to swollow. After a week it went away. Now a few weeks later her tonsils are still big but dont hurt and today we noticed white spots on her tonsils again shes saying it kind of hurts. Could this be the antibiotics and a lowered immune system causing recurring strep?  Also today she started getting body aches.and feeling weak.
Avatar_dr_m_tn
Hello,

If your wife has enlarged tonsils and it is painful for her to swallow, these are symptoms that are, in general, consistent with pharyngitis (inflammation of the throat). Infectious pharyngitis can either be bacterial or viral. Bacterial pharyngitis is usually accompanied by a fever and there are usually not other symptoms such as runny nose, cough (more consistent with viral infections).

The best means to evaluate whether or not the pharyngitis is bacterial is to have a medical provider perform a throat culture.

What antibiotics is your wife taking for latent tuberculosis?


~ Dr. Parks

This answer provided to you is not intended as and does not substitute for medical advice. The information presented in this Medhelp.org posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
3 Comments
Blank
Avatar_f_tn
Doc she is taking Isoniazide.  She is in med school and one of the resident doctors evaluated her and said it was strep.  Her tonsils are covered in white and yellow puss.
Blank
Avatar_dr_m_tn
Hello again,

To my knowledge there is no definitive scientific data that has demonstrated a relationship between INH and an impaired immune system.

On the other hand, the stress of medical school and residency (e.g. decreased sleep, less than optimal nutrition) can cause the immune system to falter and increases in stress hormones also negatively affects the immune system.

What antibiotic is being used to treat the pharyngitis? Amoxicillin, penicillin?

~ Dr. Parks

This answer provided to you is not intended as and does not substitute for medical advice. The information presented in this Medhelp.org posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
Blank
This Forum's Experts
Avatar_dr_m_tn
Philip D Parks, MD, MPH, MOccH, F...Blank
Cambridge Health Alliance, Harvard Medical School
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank